A 70-year-old man with left lower limb critical ischaemia was admitted to our vascular unit for a femoral-popliteal bypass. He had experienced a skin reaction to chlorhexidine 6 months previously during an angioplasty procedure. After intubation, once in the operating theatre, the patient had a urinary catheter inserted using Instillagel. Around 30 min later the patient had a full-blown anaphylactic reaction that required aggressive medical management and the abandoning of surgery. Postoperative allergy testing confirmed that the suspected primary trigger for the anaphylaxis was indeed chlorhexidine, which was present in Instillagel. The patient was also found to have allergies to atracurium and teicoplanin, which had been given on induction. This case report highlights the importance of recognising that Instillagel contains chlorhexidine, and that indeed intraurethral use during routine urinary catheterisation can be a cause of life-threatening anaphylaxis.
- vascular surgery
- drugs and medicines
- catheterisation/catheter care
Statistics from Altmetric.com
Contributors JT was responsible for preparation of the manuscript. JF was responsible for preparation of the manuscript and obtaining consent for publication. AM was the consultant in charge of the patient's care. IC oversaw the preparation of the manuscript. All authors read and approved the final submission.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.